Vermont, 2018

Winter Storm and Winter Weather in Vermont, March 7 to 9, 2018

March 7 to 9, 2018 · NWS BTV · 16 events in 16 counties and zones

A coastal low developed off the Mid-Atlantic coast by the morning of March 7th and moved into the Gulf of Maine on March 8th, then closed and filled with the upper level low across New England. snow began by midday on March 7th and lingered with mountain snow showers on the 9th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A coastal low developed off the Mid-Atlantic coast by the morning of March 7th and moved into the Gulf of Maine on March 8th, then closed and filled with the upper level low across New England. snow began by midday on March 7th and lingered with mountain snow showers on the 9th. Snowfall intensities were light to moderate with some heavy snow across eastern and southern Vermont, closer to the coastal storm. Impacts were mainly travel related, especially eastern Vermont. Snowfall accumulations across the state ranged from 5 to 8 inches across northwest Vermont to 12 to 18 inches across eastern Vermont with southeast Vermont witnessing reports of more than 2 feet in the higher terrain. Some power outages were reported with the high amounts and denser snow across the lower Connecticut River valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 7, 9:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 7, 9:52 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
952 AM EST Wed Mar 7 2018

.SYNOPSIS...
Developing low pressure off the mid-atlantic coast will track
south of Long Island this evening, and into the Gulf of Maine
late tonight into Thursday morning. This system, and an
associated upper level low, will bring periods of snowfall over
the next several days. The heaviest snowfall rates are generally
expected this evening, tonight, and into the morning commute
time frame on Thursday. Snowfall amounts will be heaviest across
central and south-central Vermont, but widespread difficult
travel conditions can be expected, especially tonight into
Thursday morning. The lingering and slow-moving upper level low
pressure system will bring additional periods of lighter snowfall
Thursday night through Friday night, especially across the
higher terrain of the Adirondacks and Green Mountains.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 952 AM EST Wednesday...Minor adjustments to pops/wx were
made as of late morning to better depict timing of initial light
snows pushing northward across our area in association with
PVA/convergence band with occluded upper low to our west. Better
push of steadier snows associated with developing coastal low
still on track to push north into our area later this
afternoon/tonight. Incoming data suggests trends continue in
showing a slightly more eastward track of this low tonight,
which would lower snowfall amounts across parts of the area,
especially in our NY counties. No changes to current snowfall
amounts at this time, but more adjustments may be needed by this
afternoon as the full suite of 12Z data becomes avaiable. Have
a great day!

Prior discussion...
Winter Storm Warnings (most of the forecast area) and Winter
Weather Advisories (St. Lawrence/nrn Franklin NY) continue
unchanged. Noted a slight ESEWD shift in track of
offshore/secondary low of 50-75nm as it approaches Cape Cod
tonight in the 00Z NWP guidance suite. This yields a
commensurate slight decrease in QPF/snowfall totals across the
North Country with this forecast package, but overall messaging
and timing of difficult travel conditions this evening thru
Thursday morning remains on track. Thru 00Z Friday, snowfall
totals expected 3-6" across the St. Lawrence Valley, 5-8"
generally for the Adirondacks into the northern Champlain
Valley, and 6-10" across central VT, and the expected max of
10-14" for Rutland/Orange/Windsor in s-central VT. Looking for
6-8" or so in the BTV area.

00Z NAM still shows ely 25-30kt flow in 900-850mb layer, which
will result in a degree of orographic enhancement (ern slopes
Greens/'Dacks) and shadowing (wrn slopes of the Greens and
Champlain Valley and lwr Passumpsic Valley). These mesoscale
details are incorporated in our snowfall maps available at
weather.gov/btv/winter. Appears local max of 17-18" snowfall is
possible in the Killington/Ludlow areas consistent with the
favorable orographic enhancement and best moisture/lift.

In terms of timing, seeing an initial deformation band
with light snowfall approaching the Adirondacks/s-central VT
early this morning in advance of primary low and mid-level low
across the Ohio Valley and srn Great Lakes. This initial band of
snow is running into the ridge axis departing across nrn Maine.
As such, won't see much progress past the Adirondacks or Rutland
County VT thru 18Z or so, and some indication that this band
will gradual dissipate as better dynamics focus with ongoing
cyclogenesis off NJ. So, a coating to an 1" is possible thru
early aftn for aforementioned areas, with generally cloudy skies
and temps in the 30s elsewhere.

The better dynamic forcing and moisture advection arrives late
this afternoon (21Z) across s-central VT, and overspreading
areas to the north during the early evening hrs (00Z). Will see
a rather sudden increase in snowfall intensity as this happens
(especially in orographically favored areas), aided by optimal
microphysical conditions with a saturated dendrite growth -12C
to -18C layer in the 700-550mb layer. Looking for 1"/hr snowfall
rates at times 00-12Z tonight, and locally 1-2"/hr along the
U.S. Route 4 corridor in Rutland/Windsor counties. This will
yield difficult travel right into the morning commute on
Thursday. Eventually, 700mb trowal shifts across nern VT later
Thursday morning and eventually north and east of the area.
Will see periods of lighter intermittent snowfall Thursday
aftn/eve associated with the upper low, and overall organization
will be low. Thus, worst part of the storm will be this evening
into Thursday morning.

Snow ratios should be near climo values 12:1 to 13:1. 2-m temps
are expected in the 28-33F range, but profiles aloft are cold
owing to strong dynamic cooling, so not expecting much in the
way of a snow loading issue. Likewise, winds are relatively
light and shouldn't yield much additional concern. Any isolated
power outages would likely be focused across s-central VT where
around 1" liquid equiv. is forecast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 356 AM EST Wednesday...Broad upper low eventually
consolidates as secondary low becomes vertically stacked and
absorbed into parent upper low during Thursday night. The large,
quasi-stationary upper low will remain in place through Friday
(and beyond). With the 850-700mb circulation center over the
North Country in latest model runs, should favor continued
overcast with periods of light/intermittent snowfall thru
Thursday night and Friday. Not seeing the well-defined NW flow
that would favor upslope conditions, though the higher terrain
areas would see more frequent snow showers. Will see some minor
travel issues with an additional 1-2" snowfall Thursday night
and 0.5-2" for Friday, but again, the bulk of the widespread
travel issues will be Wednesday night/Thursday morning. Since it
is relatively late in the season, the relatively high sun angle
means some shortwave radiation will penetrate the cloud layer
and warm paved surfaces above freezing on Friday...so many
roads will be just wet, especially at lower elevations. Will see
a small diurnal temperature range, with lows Thursday night in
the mid 20s and highs on Friday in the low-mid 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 321 PM EST Tuesday...The retrograding low pressure system
will be absorbed by an upper level low that digs out of the
Great Lakes Friday night. As it does we'll be under a lull in
the snowfall as there won't really be much dynamic forcing. The
previously phased nor'easter will still be bringing moisture
into the region so we'll see some scattered snow showers across
the area Friday night into Saturday. With the upper level low
directly over the North Country instead of displaced to our
north and east we'll be lacking the 850mb winds to really
generate much additional snowfall. Can't have upslope snow if
there's no flow!

Heading into Saturday the pattern becomes more favourable for
upslope snow as the the upper level low pulls east into the Gulf of
Maine and we see a window of northwesterly flow develop. With the
lack a significant moisture source totals will be limited but
another 1-4 inches of snow should be plausible through the day on
Saturday mainly in areas above 500-1000 feet. Boundary layer temps
should be slightly warmer and so in the valley floors we'll likely
see more flurries/drizzle than any sort of accumulation.

By Saturday evening high pressure starts building in from the west
and our precipitation chances become minimal as dry air works into
the mid and low levels. Sunday should be quite pleasant as temps
will warm into the mid to upper 30s under partly to mostly cloudy
skies.

Starting the work week we'll still be under weak ridging but that
will break down in favour of a trough digging out of Ontario. The
guidance has quite a bit of spread in the surface features with the
GFS running another coastal low well off shore and the EC depicting
nothing of the sort. Both models then tend to converge on a closed
upper level low tracking through western New York which would bring
some scattered showers to the region in the Tuesday time frame. This
far out that can and likely will change so its best to watch the
trends rather than focus on specific details.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...VFR/MVFR expected to quickly deteriorate
Wednesday afternoon to IFR/LIFR between 19-22z from south to
north moderate to heavy snow lifts reduces visibilities to IFR.
Expect a prolonged period of light to moderate snow with
continued visibility restrictions for all sites through the
afternoon and evening hours. Intensity will be the heaviest over
RUT/MPV with lighter conditions and visibilities across the
Saint Lawrence Valley. Late in the period between 03z-07z
Thursday there may be some breaks in the snow across northern
New York affecting SLK/MSS. Winds will initially be southeast
but will shift around to more east northeasterly by late this
afternoon.

Outlook...

Thursday: Mainly MVFR and IFR. Definite SN.
Thursday Night: Mainly MVFR and IFR. Likely SHSN.
Friday: Mainly MVFR, with local VFR possible. Chance SHSN.
Friday Night:Mainly MVFR, with local IFR possible. Chance SHSN.
Saturday: Mainly MVFR, with local IFR possible. Chance SHSN,
Chance SHRA.
Saturday Night: Mainly MVFR, with local IFR possible. Slight
chance SHSN.
Sunday: Mainly MVFR, with local IFR possible. Slight chance
SHRA, Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 4 PM this afternoon to 7 PM EST
     Thursday for VTZ001>012-016>019.
NY...Winter Storm Warning from 4 PM this afternoon to 7 PM EST
     Thursday for NYZ028-030-031-034-035.
     Winter Weather Advisory from 4 PM this afternoon to 7 PM EST
     Thursday for NYZ026-027-029-087.

&&

SYNOPSIS...Banacos
NEAR TERM...JMG/Banacos
SHORT TERM...Banacos
LONG TERM...Clay
AVIATION...Deal
Hazardous weather outlook, Mar 7, 3:05 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
305 AM EST Wed Mar 7 2018

NYZ028-030-031-034-035-VTZ001>012-016>019-080815-
Eastern Clinton-Southern Franklin-Western Clinton-Western Essex-
Eastern Essex-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Western Addison-
Orange-Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
305 AM EST Wed Mar 7 2018

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-087-080815-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southwestern St. Lawrence-
305 AM EST Wed Mar 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST THURSDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Orange

When
March 7, 12:00 PM EST to March 9, 12:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A long duration snow event deposited 9 to 15 inches across Orange county, including 15 inches in Randolph Center, 14 inches in Vershire, Fairlee and Corinth and 11 inches in Bradford and Tunbridge.

Winter Storm, Western Rutland

When
March 7, 12:00 PM EST to March 9, 12:00 AM EST
Where
Western Rutland forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A long duration snow event deposited 8 to 26 inches across Rutland county, with the highest totals along the southern Green mountains. Specific totals included: 26 inches in Belmont, 20 inches in East Wallingford, 14 inches in Danby and 10 inches in Fair Haven and Sudbury. Some scattered power outages occurred in areas of the heaviest snow fall.

Winter Storm, Eastern Rutland

When
March 7, 12:00 PM EST to March 9, 12:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A long duration snow event deposited 8 to 26 inches across Rutland county, with the highest totals along the southern Green mountains. Specific totals included: 26 inches in Belmont, 20 inches in East Wallingford, 14 inches in Danby and 10 inches in Fair Haven and Sudbury. Some scattered power outages occurred in areas of the heaviest snow fall.

Winter Storm, Windsor

When
March 7, 12:00 PM EST to March 9, 12:00 AM EST
Where
Windsor forecast zone
Property damage
$40,000
Reported by
COOP Observer

A long duration snow event deposited 12 to 26 inches across Windsor county, with the highest totals along the southern Green mountains. Specific totals included: 26 inches in Ludlow, 24 inches in Cavendish, 23 inches in Bridgewater, 20 inches in Pomfret, 18 inches in Chester and 14 inches in Woodstock. Scattered to numerous power outages occurred in areas of the heaviest snow fall.

Winter Storm, Caledonia

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A long duration snow event deposited 7 to 14 inches across Caledonia county, including 14 inches in Sutton, 12 inches in Walden and 10 inches in St. Johnsbury.

Winter Storm, Orleans

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

A long duration snow event deposited 6 to 14 inches across Orleans county, including 16 inches in Morgan, 12 inches in Derby Center and 10 inches in Holland.

Winter Storm, Essex

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A long duration snow event deposited 6 to 10 inches across Essex county.

Winter Storm, Lamoille

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A long duration snow event deposited 6 to 10 inches across Lamoille county.

Winter Storm, Washington

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A long duration snow event deposited 7 to 13 inches across Washington county, including 13 inches in Cabot, 12 inches in Waitsfield and Northfield and 11 inches in Barre.

Winter Weather, Eastern Addison

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A long duration, widespread 5 to 9 inches of snow fell across Addison county.

Winter Weather, Western Addison

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A long duration, widespread 5 to 9 inches of snow fell across Addison county.

Winter Weather, Eastern Chittenden

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A long duration, widespread 5 to 9 inches of snow fell across Chittenden county.

Winter Weather, Western Chittenden

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A long duration, widespread 5 to 9 inches of snow fell across Chittenden county.

Winter Weather, Eastern Franklin

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A long duration, widespread 2 to 5 inches of snow fell across Franklin county.

Winter Weather, Western Franklin

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A long duration, widespread 2 to 5 inches of snow fell across Franklin county.

Winter Weather, Grand Isle

When
March 7, 2:00 PM EST to March 9, 8:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A long duration, widespread 2 to 5 inches of snow fell across Grand Isle county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734972, 734973, 734974, 734976, 734966, 734967, 734969, 734970, 734971, 734977, 734980, 734981, 734982, 734983, 734984, 734985.